Minnesota, 2017

Hail in Minnesota, August 6, 2017

August 6, 2017 · NWS MPX · 3 events in 3 counties and zones

During the afternoon of Sunday, August 6th, scattered showers developed across most of Minnesota, and into western Wisconsin. A few storms also developed and led to several outflow boundaries, and caused funnel clouds to form along the interaction of these boundaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

During the afternoon of Sunday, August 6th, scattered showers developed across most of Minnesota, and into western Wisconsin. A few storms also developed and led to several outflow boundaries, and caused funnel clouds to form along the interaction of these boundaries. No touchdowns occurred during this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 6, 12:04 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 6, 12:04 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
104 PM CDT Sun Aug 6 2017

.SHORT TERM...(Today and tonight)
Issued at 356 AM CDT Sun Aug 6 2017

Pre-dawn showers were already breaking out as of this writing
across western MN in response to the approaching shortwave
embedded in the longwave trough that continues to maintain its
stronghold across the region. This activity is forecast to slowly
evolve east, but should stay scattered/isolated in coverage and do
not expect to see thunder develop this morning.

Later today though, expect increasing cloud cover as lapse rates
again steepen and lead to scattered showers and even a few weak
thunderstorms. These scattered showers will likely move through
over several hours this afternoon and into the evening. So, a
fairly similar day to yesterday, but expect the showers to be
greater in spatial coverage. Highs should again top out in the mid
to upper 70s and wind speeds will remain light.

Skies will begin clearing tonight and fog will be possible when it
does. Temperatures will likely fall into the low to mid 50s, with
some upper 40s possible in central MN and northwest WI.

.LONG TERM...(Monday through Saturday)
Issued at 356 AM CDT Sun Aug 6 2017

Monday and Tuesday will be seasonable and dry as a ridge of high
pressure slowly expands southward and dominates the Upper Midwest.
Tuesday could be the warmest in the next 7 days as 85H temperatures
rise along an increasing thermal gradient as the next system
approaches from the north.

Wednesday/Thursday still look unsettled but other than a weak
frontal boundary, not much upper level support to trigger anything
more than isolated/scattered showers/storms. However, more cloud
cover will limit solar radiation and thus temperatures will be a few
degrees cooler than on Tuesday.

Past Thursday, the general mean upper level pattern holds a
northwest flow, but models have been more aggressive next weekend as
an upper level system becomes cutoff from the mean flow. Therefore,
based on the latest model trends, and holding close to the ensemble
means, next weekend looks to be more unsettled and cool for mid
August. Confidence still remains low as this trend has only been
advertised in the past 24 hours from all three deterministic model
runs /GFS, GEM, EC/. More confidence in the forecast stems from the
anomalous upper low south of Alaska slowly filling/weakening, and
allowing for an upper ridge to build eastward across the Canadian
Prairies as this system moves closer to western North America.
Therefore, the cooler than normal conditions may slowly warm the
week of August 14th. Even the CIPS extended outlook centered the
week of August 14th shows this warmer pattern for the Upper Midwest.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 104 PM CDT Sun Aug 6 2017

Scattered storms will continue to develop along a weak boundary
from northeast of KULM to the southern metro to the KLUM area.
Otherwise, scattered showers are expected into the early evening
over most of the area. A few of these might intensify into a storm
as well.

Once shra/tsra diminish this evening, the only concern will be
whether patchy fog develops with light winds. Most areas will
probably have mid level clouds most of the night, so suspect that
fog is doubtful. But not impossible, so will continue to watch for
that.

KMSP...no additional concerns.

/OUTLOOK FOR KMSP/
Tue...VFR. Wind SW 5-10 kts.
Wed...VFR. Chc TSRA. Wind SW 5-10 kts.
Thu...VFR. Chc TSRA. Wind SW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...SPD
LONG TERM...JLT
AVIATION...TDK
Hazardous weather outlook, Aug 6, 11:41 AM CST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1241 PM CDT Sun Aug 6 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
071200-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1241 PM CDT Sun Aug 6 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered storms are possible this afternoon into the evening.
Severe weather is not expected, but a few storms across the
region might have a couple minutes of pea size hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for thunderstorms return to the region Wednesday and
Friday. The probability of severe weather is very low.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

tdk

The radar

The Minneapolis radar (KMPX), 32 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 1 hail. Local standard time, as filed.

Funnel Cloud, Sibley

When
August 6, 1:36 PM CST
Where
Sibley County, 5.33 mi ENE of Green Isle
Reported by
State Official
Coordinates
44.710, -93.920

Numerous funnel clouds were reported near Green Isle, Minnesota.

Hail, Douglas

When
August 6, 3:05 PM CST
Where
Douglas County, 0.48 mi E of (Axn)chndlr Fld Alxn
Measured
0.75 in hail
Reported by
Public
Coordinates
45.870, -95.390

Funnel Cloud, Hennepin

When
August 6, 3:53 PM CST
Where
Hennepin County, 0.85 mi SE of Hamel
Reported by
Trained Spotter
Coordinates
45.040, -93.520

A funnel cloud was reported near Hamel, or just north of Minnesota Highway 55 and Medina.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717508, 717510, 717509.